Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 290, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 23, 2015, 1:25 PM MDT for Chaves County, New Mexico. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2015, 1:25 PM MDT (19:25 UTC)
- Expired
- Sep 23, 2015, 1:47 PM MDT
- In force
- 22 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chaves County, NM
The radar
The Holloman AFB radar (KHDX), 157 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 11:33 AM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 23, 11:33 AM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1133 AM MDT WED SEP 23 2015 .AVIATION... 18Z TAF CYCLE VFR CONDITIONS PREVAIL AND ARE FORECAST TO PERSIST WITH A FEW EXCEPTIONS. A CROP OF STORMS ARE DEVELOPING AND WILL GENERALLY MOVE FROM WEST TO EAST TODAY...WITH MVFR IMPACTS IN/NEAR SHOWERS/STORMS. TERMINALS MOST LIKELY TO BE IMPACTED THIS AFTERNOON ARE KROW...KLVS AND KTCC...IN THAT ORDER. HIGHER PROBABILITIES OF MVFR IMPACTS OVERNIGHT AT KTCC DUE TO A STORM COMPLEX FORECAST TO MOVE SLOWLY S-SE ACROSS NE NEW MEXICO...WITH POTENTIAL FOR SHORT-LIVED IFR CONDITIONS. 11 && .PREV DISCUSSION...1105 AM MDT WED SEP 23 2015... .UPDATE... WILL SEND OUT A QUICK UPDATE TO NUDGE POPS UP A BIT FOR THIS EVENING AND INCLUDE LOCALLY HEAVY RAINFALL MENTION IN THE NORTHEAST TO EAST CENTRAL PLAINS OF NM. NAM/EURO/HRRR CONTINUE TO INDICATE A MESOSCALE CONVECTIVE QPF MAXIMA OVER UNION TO EASTERN HARDING...QUAY...AND CURRY COUNTIES OVERNIGHT...AND THIS TREND HAS BEEN A CONSISTENT ONE OVER THE PAST 24 HOURS. WITH YESTERDAY'S HEAVY RAINFALL...ALBEIT SOMEWHAT LOCALIZED...OVER PARTS OF THE EASTERN TIER OF NM...HAVE OPTED TO HOIST A FLASH FLOOD WATCH FOR THE EASTERN TIER OF COUNTIES/ZONES. VOLUMETRIC SOIL MOISTURE IMAGERY FROM NASA SPORT INDICATES NEAR SATURATION FOR A PATCHWORK OF THE EASTERN COUNTIES...SO THINGS ARE PRIMED FOR RUNOFF AND STANDING WATER IN SOME PLACES TODAY. ALSO AS THE PREVIOUS SHIFT POINTED OUT...CANNOT RULE OUT A FEW STRONG TO SEVERE STORMS IN THE EASTERN PLAINS TODAY WITH NEW MODEL RUNS CONTINUING TO JUXTAPOSE STEEP LAPSE RATES...HIGH BULK SHEAR...AND HIGH CAPE VALUES. FLASH FLOOD WATCH AND NEW FORECAST PACKAGE WILL BE ISSUED MOMENTARILY. 52 && .PREV DISCUSSION...338 AM MDT WED SEP 23 2015... .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY FAVORING AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS A SLOW MOVING PACIFIC TROUGH CROSSES THE STATE. SOME STORMS MAY PRODUCE HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS. PORTIONS OF THE EASTERN PLAINS WILL AGAIN BE FAVORED FOR STORMS ON THURSDAY AS EASTERLY UPSLOPE FLOW DEVELOPS. HOWEVER...A DRYING TREND COMMENCES ON FRIDAY AND LOOKS TO PERSIST INTO AT LEAST EARLY NEXT WEEK. && .DISCUSSION... NOSE OF AN UPPER LEVEL JET STREAK AND DRY SLOT IS NOSING INTO NE NM EARLY THIS MORNING. CONVECTION AHEAD OF IT SHOULD LARGELY MOVE OUT OF THE AREA PRIOR TO 12Z. HOWEVER...MOST MODELS SUGGEST AT LEAST A FEW STORMS CONTINUING TO THE RIGHT OF THE JET...OR OVER THE SE PLAINS...INTO THE MORNING HOURS. MEANWHILE...THE UPPER LEVEL TROUGH CONTINUES TO SLOWLY INCH EASTWARD EARLY THIS MORNING. COMPARED TO YESTERDAYS 00Z MODELS...THE TROUGH AXIS A BIT SLOWER TO CROSS THE STATE. THEREFORE...WHILE THE BEST CHANCES FOR STORMS REMAIN ALONG AND EAST OF THE CENTRAL MTN CHAIN...A FEW STORMS WILL REMAIN POSSIBLE ACROSS THE WEST. THE TROUGH BECOMES VERY POSITIVELY TILTED AND STARTS TO SLIDE SOUTH BY THE OVERNIGHT PERIOD AS THE UPPER RIDGE BUILDS OVER AZ AND UT. WEAK FORCING PROVIDED BY THE TROUGH WILL KEEP STORMS IN THE FORECAST OVERNIGHT ACROSS THE PLAINS AS PLENTY OF MOISTURE REMAINS. BOTH THIS AFTN AND EVE...HEAVY RAINFALL IS POSSIBLE IN SOME STORMS...AND WE MAY SEE A FEW STRONG/MARGINALLY SEVERE STORMS WITH HAIL AND GUSTY WINDS AS WELL. THE LATTER WOULD BE FAVORED ACROSS THE SE PLAINS WHERE CAPE VALUES BETTER THAN 1000 J/KG AND 30KTS OF BULK SHEAR IS FORECAST. BY THURSDAY...LOW LEVEL EASTERLY FLOW DEVELOPS AREAWIDE AS THE TROUGH CONTINUES TO SLIDE SOUTHWARD OVER SOUTHEAST NM. THOUGH DRIER AIR WILL BE MOVING INTO NORTHWEST NM...UPSLOPE FLOW AND RESIDUAL MOISTURE SHOULD ALLOW FOR STORMS TO AGAIN FORM ACROSS THE EAST THURSDAY AFTERNOON. STORMS SHOULD GENERALLY FAVOR AREAS ALONG/SOUTH OF I-40 EAST OF THE CENTRAL MTN CHAIN. THE DRIER AIR MAKES ITS PRESENCE MORE WELL KNOWN ON FRIDAY AS STORMS WILL BE ALL BUT A MEMORY. OUTSIDE OF A STRAY STORM...SHOULD BE THE START OF A DRIER PERIOD WITH THE UPPER LEVEL RIDGE CONTINUING TO BUILD OVER THE DESERT SOUTHWEST. LOW LEVEL EASTERLY FLOW WILL CONTINUE...KEEPING TEMPERATURES FROM GETTING TOO HOT. DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND AND AT LEAST INTO MONDAY. AS A RESULT...TEMPERATURES WILL START TO CREEP UPWARD...PERHAPS BEING UP TO 10 DEGREES WARMER IN SEVERAL LOCALES BY MONDAY AFTERNOON. STILL SOME DIFFERENCES IN THE OVERALL PATTERN BETWEEN THE ECMWF AND THE GFS NEXT WEEK...BUT EITHER SCENARIO LOOKS DRY AT THIS TIME. 34 && .FIRE WEATHER... A WEAKENING UPPER LOW SHIFTING EASTWARD FROM THE FOUR CORNERS EARLY THIS MORNING WILL TRACK SLOWLY ALONG THE CO/NM BOARDER TO THE NORTH CENTRAL MOUNTAINS TODAY...THEN OPEN INTO A TROUGH AND TRACK SLOWLY SOUTHEASTWARD ACROSS THE EASTERN PLAINS TONIGHT AND THURSDAY. THIS WILL KEEP WETTING RAIN IN THE FORECAST MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...INCLUDING THE JEMEZ AND S SAN JUAN MOUNTAINS. SPOTTIER SHOWERS AND STORMS WILL BE POSSIBLE FARTHER WEST MAINLY DURING THE DAYTIME HOURS TODAY. SCATTERED SHOWERS AND STORMS ARE EXPECTED ACROSS MUCH OF THE EAST ON WEDNESDAY. A COLD FRONT WILL MOVE OVER THE AREA FROM THE NORTHWEST AND NORTH STARTING TODAY...WITH BETTER PROGRESS TONIGHT. AS THE UPPER TROUGH GRADUALLY EXITS SOUTHEASTWARD THURSDAY A HIGH PRESSURE SYSTEM DEVELOPING OVER THE FOUR CORNERS WILL HELP INDUCE A DEEP LAYER OF EASTERLY FLOW OVER CENTRAL AND WEST CENTRAL PORTIONS OF THE FORECAST AREA. THIS WILL RESULT IN A GUSTY EAST WIND STARTING LATE THURSDAY MORNING AND PROBABLY PEAKING IN THE MID TO LATE AFTERNOON BEFORE WEAKENING DURING THE EVENING HOURS. WITH EASTERLY FLOW REACHING ALL THE WAY TO 500 MB...MUCH OF THE CENTRAL MOUNTAIN CHAIN AND CENTRAL VALLEY SHOULD EXPERIENCE THESE GUSTY EAST WINDS. THE GUSTS WILL LIKELY BE STRONGEST BELOW CANYONS OPENING INTO THE VALLEY FROM THE EAST. A DRIER AND MORE SUBSIDENT ATMOSPHERE IS EXPECTED FRIDAY THROUGH EARLY NEXT WEEK AS A BROAD HIGH PRESSURE SYSTEM DEVELOPS OVER THE SW US AND BAJA PENINSULA. WETTING PRECIPITATION IS UNLIKELY DURING THIS PERIOD...THOUGH THURSDAYS EASTERLY WIND PUSH MAY DELIVER JUST ENOUGH MOISTURE FOR SOME DRIER VARIETY STORMS OVER W CENTRAL AND SW AREAS ON FRIDAY. HIGH TEMPERATURES NEAR AND BELOW NORMAL TODAY WILL TREND INCREASINGLY ABOVE NORMAL THURSDAY THROUGH THE WEEKEND...THEN REMAIN 3 TO 10 DEGREES ABOVE NORMAL THROUGH EARLY NEXT WEEK. POCKETS OF POOR VENTILATION OVER NORTH CENTRAL AREAS TODAY WILL MIGRATE TO EAST CENTRAL AREAS THURSDAY...BEFORE BECOMING MORE WIDESPREAD OVER NORTHERN AND EASTERN AREAS ON FRIDAY...THEN FAVORING CENTRAL AND WESTERN AREAS SATURDAY. VENTILATION IMPROVEMENT IS EXPECTED MOST PLACES SUNDAY AND ESPECIALLY MONDAY. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 3 PM MDT THIS AFTERNOON THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES... NMZ530-531-534>536. && 52
Hazardous weather outlook, Sep 23, 4:28 AM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 428 AM MDT WED SEP 23 2015 NMZ501>540-241200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 428 AM MDT WED SEP 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON FAVORING AREAS ACROSS THE NORTHERN MOUNTAINS AND THE EASTERN PLAINS. STRONG TO MARGINALLY SEVERE STORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE ACROSS THE SOUTHEAST PLAINS. MEANWHILE...HEAVY RAIN IS POSSIBLE WITH ALL STORMS WHICH MAY CAUSE AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...HAIL...STRONG WINDS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 34
In the hours before
Special weather statement, Sep 23, 12:54 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1254 PM MDT WED SEP 23 2015
NMZ538-231930-
CHAVES COUNTY PLAINS-
1254 PM MDT WED SEP 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 130
PM MDT...
AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF ROSWELL...MOVING NORTHEAST
AT 15 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CHAVES
COUNTY.
OTHER LOCATIONS AFFECTED INCLUDE TWO RIVERS DAM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3310 10484 3324 10491 3330 10490 3331 10489
3349 10477 3320 10453
TIME...MOT...LOC 1853Z 221DEG 13KT 3325 10482
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 6:08 PM MDT | Special Weather Statement | ABQ | Quay | 37 min |
| Sep 22, 6:19 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Sep 22, 6:28 PM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 2 hr |
| Sep 22, 6:38 PM MDT | Flash Flood Warning | ABQ | Quay | 112 min |
| Sep 22, 10:45 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay, Roosevelt | 2 hr |
| Sep 23, 1:01 AM MDT | Areal Flood Advisory | ABQ | Harding, San Miguel, Union | 119 min |
| Sep 23, 1:07 AM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 113 min |
| Sep 23, 11:25 AM MDT | Flash Flood Watch | ABQ | 16 hr | |
| Sep 23, 12:54 PM MDT | Special Weather Statement | ABQ | Chaves | 36 min |
| Sep 23, 3:12 PM MDT | Areal Flood Advisory | ABQ | De Baca | 2 hr |
| Sep 23, 3:40 PM MDT | Special Weather Statement | ABQ | De Baca | 35 min |
| Sep 23, 3:47 PM MDT | Special Weather Statement | ABQ | Quay | 28 min |
| Sep 23, 4:40 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 35 min |
| Sep 23, 4:53 PM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 112 min |
| Sep 23, 5:13 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 47 min |
| Sep 23, 5:24 PM MDT | Flash Flood Warning | ABQ | Quay | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.